Kentucky, 2020

Flood in Kentucky, May 24 to 31, 2020

May 24 to 31, 2020 · NWS PAH · 1 event in 1 county or zone

A series of heavy rainfall events in mid and late May caused the Ohio River to rise back above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in mid and late May caused the Ohio River to rise back above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 2:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 24, 2:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 AM CDT Sun May 24 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 310 AM CDT Sun May 24 2020

A weak upper-level disturbance in the vicinity of the Missouri
Bootheel early this morning has kept some scattered showers going
for much of the night. The associated mid and high clouds may hold
down heating and thus surface destabilization today, but the
associated lift will likely overcome the lack of heating. There is
a good signal for deep convection to develop possibly by Noon
over southeast Missouri. It should develop northeast into the
early afternoon and build eastward through the late afternoon and
early evening.

The 00Z NAM develops over 3000J/kg of SBCAPE throughout the
region, but struggles to generate convection despite there being
no cap to deal with. Its SBCAPE is likely overdone, given the
expected early start to diurnal convection. Wind fields are weak
through the column, so these should be pulsy storms. However,
given the amount of instability, and rather steep mid and low-
level lapse rates, we cannot completely rule out an isolated
strong storm producing damaging winds. Locally heavy rainfall and
lightning will be the primary concerns today.

A few storms may linger into the evening over the eastern half of
the region. There is some potential that southeast Missouri and
southwest Illinois may keep enough moisture around 850mb to
support isolated elevated convection overnight tonight.

Guidance indicates that there should be more sunshine on Monday,
Memorial Day. With rather steep mid-level lapse rates and no cap,
we should have no problem developing diurnal convection perhaps as
early as Noon in some locations. Once again there will be no
shear, so we would expect the same threats as today. Given the
amount of instability, this could be one of those days where
storms bounce around all day on outflows, until all of the SBCAPE
has been chewed up. If for whatever reason, storms do not
proliferate Monday, it will be quite hot and humid with heat
indices likely reaching at least 90 over most of the region.

Cloud cover is expected to hold down temperatures Tuesday, but
there are signs of another mid/upper-level disturbance in our
vicinity. Similar to today, the lift is likely to overcome the
relative lack of heating to support a decent coverage of diurnal
convection. Our PoPs seem a bit high, but we cannot argue with
them too much. With the disturbance lingering in the area some
convection could linger well into the Tuesday night period.

With no surface boundaries or wind shear to organize the
convection today through Tuesday, heavy rainfall is likely to be
rather isolated across the region. However, with decent coverage
of convection expected each afternoon, some at least isolated
flooding could develop in areas that get hit with heavy rainfall
on successive days.

.LONG TERM...(Wednesday through Saturday)
Issued at 310 AM CDT Sun May 24 2020

By the middle of the week, a cut-off low will be stranded over the
southern Plains, while an Omega block sets up along the Eastern
Seaboard. Weak disturbances rotating around the southern Plains low
will provide a source of lift for convection, and the Omega block
will funnel warm, moist, and moderately unstable air from the Gulf
of Mexico into the forecast area. With the jet stream displaced to
the north across southern Canada, this synoptic configuration will
be slow to change. The end result will be a daily chance of
thunderstorms, mainly during the heat of the day.

Tried to taper the NBM POPs to reflect this diurnal TSRA trend. This
resulted in high chance/likely POPs during the daytime hours
Wednesday through Friday, and isolated to low chance POPs overnight.
By Friday into Saturday, a cold front will try to clear the forecast
area, although it may stall along the AR/TN border through next
weekend. Therefore, accepted the NBM solution of low chance POPs for
next Saturday and Sunday.

Temperatures will be seasonably warm for late spring, with highs in
the lower to middle 80s and overnight lows in the middle to upper
60s. Dew point temperatures will be seasonable muggy as well, with
values generally in the middle to upper 60s.

&&

.AVIATION...
Issued at 1132 PM CDT Sat May 23 2020

The cloud and/or ceiling forecast for the 06Z Sunday WFO PAH TAF
issuance in the near term (next 6 hours) is focused on cloud cover
generated by northward moving thunderstorms over west Tennessee,
lifted by a small low/vort max moving up the Missouri Bootheel and
the southeast Missouri Delta region. Manually adjusted the KPAH
TAF to add a brief mention of light rain through 09z.

Going into daytime hours on Sunday, left the mention of vicinity
showers or thunderstorms in place, as any triggering mechanism for
organized convection remains questionable, especially during the
morning hours. Confidence remains low with respect to afternoon
shower and thunderstorm coverage near each TAF site, so left
vicinity mention of convection in place. Since most activity
should be diurnal, dropped overall mention of precipitation after
00z Monday.

At this point, kept VFR conditions in place for the 06z Sunday TAF
issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DWS
AVIATION...Smith
Hazardous weather outlook, May 24, 2:31 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected throughout the region this
afternoon. A few storms may linger through the night mainly over
southeast Missouri and southern Illinois. Locally heavy rainfall
and lightning will be the primary concerns, but a stray strong
storm could produce some isolated damaging winds in the heat of
the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected each afternoon
through the week. Locally heavy rainfall and lightning will be the
primary concerns, but an isolated strong storm could produce
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
May 24, 4:00 AM CST to May 31, 3:00 AM CST
Where
Union County, 0.56 mi WNW of Uniontown to 3.33 mi WSW of Uniontown
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.772, -87.940

Flooding of the Ohio River was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885746.